Hail, Medina
- When
- March 31, 4:33 PM CST
- Where
- Medina County, 5.41 mi E of Mico
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 29.530, -98.840
A thunderstorm produced golf ball size hail west of Government Canyon State Natural Area.
A mid-level shortwave trough moved across a stationary front over South-Central Texas and generated isolated thunderstorms. One of these storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A mid-level shortwave trough moved across a stationary front over South-Central Texas and generated isolated thunderstorms. One of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 31, 3:20 PM CST, 1 hour 13 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 420 PM CDT Mon Mar 31 2025 ...New UPDATE... .UPDATE... Issued at 413 PM CDT Mon Mar 31 2025 An isolated storm has formed over Shavano Park and is drifting into the SAT airport. Most of the hi-res models show one ore two storms and then dissipation closer to sunset. && .SHORT TERM... (Tonight through Tuesday night) Issued at 146 PM CDT Mon Mar 31 2025 Key Messages: - Hot out west, cooler and comfortable east behind a backdoor cold front. - Moisture and humidity return Tuesday with southerly winds ramping back up. A beautiful day is shaping up for areas generally east of US-281 with temperatures in the 70s to lower 80s. For the most part, if you are west of this line, expect temperatures in the upper 80s to upper 90s. Elevated fire weather conditions will be possible along the Rio Grande this afternoon as RH values dip into the 15-25% range along with breezy northwesterly winds of 10-15 mph. A stray shower may pop up along the frontal boundary as it becomes more diffuse over the southern CWA later this afternoon, but chances look fairly low. On Tuesday, low clouds and perhaps some patchy drizzle will start our day, followed by late morning/early afternoon breaks in the clouds and a shot at a strong to severe storm in the late afternoon/early evening over the southern Edwards Plateau, western Hill Country, and Rio Grande Plains. Hi-res guidance is not too keen on storms forming, but the instability will be there, along with the moisture. It's the cap that will need breaking to get much of anything going. For now, we've maintained a dry forecast, but with a Marginal Risk (level 1 of 5) for severe storms in the areas mentioned above for Tuesday, any storms that managed to get going in this environment have the potential to be severe. A dryline will be the primary feature on which storms may develop Tuesday, with damaging winds greater than 60 mph being the primary hazard in addition to the threat for large hail. The warm and muggy conditions we experienced this weekend will return Tuesday night as temperatures struggle to dip below the 70 degree mark. && .LONG TERM... (Wednesday through Monday) Issued at 146 PM CDT Mon Mar 31 2025 Key Messages: - Low chances for isolated showers and storms north of I-10 Wednesday and Thursday. - Better chances for showers and storms north of Highway 90 Friday through Saturday. - Unseasonably warm temperatures continue this week, with a shift to cooler temperatures somewhat likely Sunday. A slow-moving longwave trough over the western US will aid in keeping a warm and moist Gulf airmass over our area through this week, though shortwaves riding along the longwave's periphery will periodically nudge the dry line eastward beyond its usual diurnal oscillations. Wednesday morning and afternoon looks to be another one of these instances, with models in decent agreement that some combination of dryline and Pacific front will progress to around the Highway 281 corridor by Wednesday afternoon before retreating west in the evening. An impressive 50 to 60 kt low level jet preceding this advance will help set up a narrow but strong instability axis just ahead of the dryline. For now, the broadness of the moisture gradient, weaker forcing, and a substantial cap look to limit convective coverage (with PoPs around 10 to 20 percent), but there is a conditional risk for an isolated strong to severe thunderstorm across our northern counties during the daytime if enough ascent can be generated ahead of the dryline. Underscoring this potential, the SPC has highlighted a level 1 of 5 (Marginal) risk of severe weather for most areas north of I-10 in our region Wednesday. Thursday looks similar to Wednesday with another dry line jaunt eastward during the day, just with weaker low-level flow and slightly lower temperatures. Thus, another conditional risk for a strong storm is in play Thursday with the favored areas again north of I-10, though rain chances overall remain low, around 20 percent. Temperatures Wednesday and Thursday look anomalously warm with highs in the 90s for most with highs above 100F likely in the Rio Grande Plains. A gradual shift occurs Friday as guidance shows the longwave trough beginning to dig a bit more southward. This will have the effect of introducing more widespread divergence aloft over our region, increasing rain chances Friday and Saturday mainly for areas north of Highway 90. The current setup favors a stationary front developing Friday and lingering over Central Texas before the trough begins to pivot. This front will serve as a likely focus for shower and storm activity, though broad isentropic lifting will support shower development throughout the Gulf airmass ahead of it. Showers remain possible so long as the front remains in our area. While it's still uncertain at this range where that front will set up, rain chances Friday and Saturday continue to be around 50 to 70 percent, with chances tapering off south of Highway 90. While the broader trough will still be over the western US heading into next week, models show a detaching shortwave siphoning off a good chunk of its vorticity Saturday into Sunday as the southern stream jet goes out of phase with the northern stream jet. This will allow low-level northerly flow to kick in, pushing the front out of our area and introducing a drier and cooler continental airmass perhaps by Sunday. Most of the long range ensemble members show below average temperatures to start next week as the slow moving upper air pattern keeps this air around. Lows in the 40s to low 50s and highs in the 60s to low 70s characterize the bulk of the ensemble members for Sunday and Monday. && .AVIATION... (18Z TAFS) Issued at 1231 PM CDT Mon Mar 31 2025 Winds will remain north to northeasterly through the day today before shifting to the east late this evening through tomorrow morning as moisture surges back northward overnight. Low clouds and MVFR ceilings will rapidly develop after 07Z at all sites along with a shot at IFR ceilings at DRT near sunrise and continuing through mid morning. Winds will increase quickly after 15Z Tuesday, with southerly winds of 15-20 kts along with gusts of 25-30 kts. VFR ceilings will return by late morning Tuesday and continue through the day. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 59 83 69 91 / 0 0 10 10 Austin Bergstrom Intl Airport 56 83 69 90 / 0 0 10 10 New Braunfels Muni Airport 60 85 68 93 / 0 0 0 0 Burnet Muni Airport 56 83 68 89 / 0 0 20 10 Del Rio Intl Airport 69 94 69 99 / 0 10 10 0 Georgetown Muni Airport 55 83 68 89 / 0 0 10 20 Hondo Muni Airport 64 88 67 95 / 0 0 10 0 San Marcos Muni Airport 58 83 68 91 / 0 0 10 10 La Grange - Fayette Regional 60 81 70 87 / 0 0 0 10 San Antonio Intl Airport 62 84 69 92 / 0 0 10 0 Stinson Muni Airport 63 86 71 93 / 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...18 Long-Term...27 Aviation...18
Special Weather Statement
National Weather Service Austin/San Antonio TX
503 PM CDT Mon Mar 31 2025
TXZ187-204-205-312245-
Bexar TX-Medina TX-Bandera TX-
503 PM CDT Mon Mar 31 2025
...A strong thunderstorm will impact portions of northeastern Medina,
southeastern Bandera and west central Bexar Counties through 545 PM
CDT...
At 503 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mico, or 13 miles north of Castroville, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lakehills, Cliff, Government Canyon State Natural Area, Mico, San
Geronimo, and Lake Medina Shores.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2947 9900 2965 9901 2965 9877 2948 9874
TIME...MOT...LOC 2203Z 227DEG 7KT 2955 9890
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
27The Austin/San Antonio radar (KEWX), 81 km away, was scanning. The volume nearest the first event began at 22:34 UTC.
16 hail, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced golf ball size hail west of Government Canyon State Natural Area.
A thunderstorm produced quarter size hail that broke a house window near Sea World.
A thunderstorm produced a 75 mph wind gust measured by a trained spotter near Sea World.
A thunderstorm produced penny size hail in northwestern San Antonio.
A thunderstorm produced ping pong ball size hail in Leon Valley.
A thunderstorm produced golf ball size hail near Sea World.
A thunderstorm produced ping pong ball size hail in Leon Valley.
A thunderstorm produced golf ball size hail in western San Antonio southeast of Sea World.
A thunderstorm produced golf ball size hail in western San Antonio southeast of Sea World.
A thunderstorm produced two inch diameter hail near Sea World.
A thunderstorm produced golf ball size hail in San Antonio along Hwy 151 northwest of I-410.
A thunderstorm produced quarter size hail in San Antonio near Military Dr. and Hwy 151.
A thunderstorm produced golf ball size hail in San Antonio near Loop 1604 and Potranco Rd.
A thunderstorm produced ping pong ball size hail in Leon Valley.
A thunderstorm produced ping pong ball size hail in San Antonio near I-410 and Marbach Rd.
A thunderstorm produced half dollar size hail in San Antonio near Brennan High School.
A thunderstorm produced quarter size hail near Government Canyon State Natural Area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241053, 1241054, 1241069, 1241055, 1241056, 1241057, 1241058, 1241059, 1241060, 1241061, 1241062, 1241063, 1241064, 1241065, 1241066, 1241067, 1241068.